rss
BMJ Case Reports 2012; doi:10.1136/bcr.12.2011.5383
  • Findings that shed new light on the possible pathogenesis of a disease or an adverse effect

Acute life-threatening methaemoglobinaemia following ingestion of chloroquine

  1. Nasar Abdali1
  1. 1General Medicine Department, J N Medical College, Aligarh, UP, India
  2. 2Pathology Department, J N Medical College, Aligarh Muslim University, Aligarh, UP, India
  1. Correspondence to Dr Imran Rizvi, imranrizvi09{at}gmail.com

Summary

A 25 year old man was rushed to the emergency department when he was found unconscious in his room after taking two chloroquine tablets (600 mg base) for fever prescribed by local practitioner. On examination, the patient was unconscious and deep cyanosis was present on lips, tongue, oral cavity, nail beds and finger tips. Subsequent laboratory investigation revealed methaemoglobin level of 54%. Diagnosis of chloroquine-induced methaemoglobinaemia was made and methylene blue (1 mg/kg) was administered. The patient improved dramatically and was discharged following day.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article